Should I Take It Slow When Stopping Meds?

I am a 31-year-old woman who wants to stop taking Concerta and guanfacine because they don't help my ADHD symptoms. Should I take it slow in tapering off them?
The Experts | posted by William Dodson, M.D.

You can stop taking Concerta and guanfacine safely and tolerably by tapering off.

— William Dodson, M.D.
William-Dodson_120px

You can stop taking Concerta without withdrawal symptoms. Everybody "goes off their stimulant medication" when they sleep through the night. Some people do have mild rebound symptoms when a dose of stimulant wears off, but this is not a withdrawal symptom, just the ADHD coming back.

Stopping guanfacine may be a different story. Theoretically, stopping any medication that affects blood pressure, as guanfacine does, can result in a rebound of high blood pressure for a period of days. The FDA was so concerned about forgetful ADHD patients suddenly stopping their medication that it required the manufacturer of Intuniv (time-released guanfacine) to do an abrupt cessation trial. People took the highest dose (4 mg.) for one month, then suddenly stopped. Nothing happened.

You can taper off guanfacine, as the FDA directs, by lowering your dose by 1 mg. every five days, or you can just stop. Either seems safe and tolerable.

Next Blog » A Cup of Medication?

Previous Blog « Mercury and Fish Oil

 
 
Copyright © 1998 - 2016 New Hope Media LLC. All rights reserved. Your use of this site is governed by our Terms of Service and Privacy Policy.
ADDitude does not provide medical advice, diagnosis, or treatment. The material on this web site is provided for educational purposes only. See additional information.
New Hope Media, 108 West 39th Street, Suite 805, New York, NY 10018